Guarding Against Drug Interactions
This information, obtained from the Senior Series Team, a collaboration of professionals from Ohio State University Extension and the Ohio Department of Aging, is presented by Senior Independence, the home health care division of Ohio Presbyterian Retirement Services, to increase public awareness of how substances we ingest may interact with one another.
Drug interactions occur when the effect of one drug is altered by the presence of another drug in the body, such as:
One drug may reduce or increase the effects of another drug.
Two drugs taken together may produce a new and dangerous interaction.
Two similar drugs taken together may produce an effect that is greater than would be expected from taking just one drug.
Over-the-counter medications can also interact – both with other over-the-counter medications and with prescription medications. Be sure to check with your doctor or pharmacist to assure that your over-the-counter medications and prescription medications do not have the potential to interact.
Food-Drug interactions occur when drugs and certain foods are taken at the same time. They can interact in ways that diminish the effectiveness of the ingested drug or reduce the absorption of food nutrients. Also, vitamin and herbal supplements taken with prescribed medication can result in adverse reactions.
Some examples of how foods and drugs can interact include:
Food can speed up or slow down the action of a medication.
They can impair absorption of vitamins and minerals in the body.
The appetite may be stimulated or suppressed.
Drugs may alter how nutrients are used in the body.
Herbs may interact with anesthesia, beta-blockers, and anticoagulants.
Foods containing active substances that work against certain medications can produce unexpected or adverse effects. If you are taking medication, the food you eat or the supplements you take could cause the medication to work incorrectly. However, avoidance of drug interactions does not necessarily mean avoiding drugs or foods, Having good information about the medications you take and timing your medications around your food intake can help to avoid drug interaction problems. Check with your pharmacist on how food can affect your specific medications.
Adverse drug reactions sometimes mimic signs or symptoms of a disease (e.g. dementia). Some symptoms of a drug reaction may be caused by an existing medical condition or the onset of a new health problem. Physical reactions to medication, such as fatigue, falling, or weight loss, may be mistakenly labeled as “normal” aging. Many physical signs may be attributed to an adverse drug reaction, such as:
Constipation or diarrhea
Weakness or tremors
Excess drowsiness or dizziness
Agitation or anxiety
Decreased sexual behavior
If a problem develops shortly after a person begins taking a medication, it is wise to alert your physician immediately. However, some adverse reactions may not occur for some time and thus the problems are less likely to be associated with taking medication. The bottom line is, if you are having any reaction after introducing a new substance into your body (food, drugs, vitamins or herbs), be sure to alert your doctor or pharmacist if you are experiencing an interaction.